MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA APHERESIS SYSTEM

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA APHERESIS SYSTEM
Model Number 61000
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: a terumo bct service technician checked out the machine at the customer site and was able to duplicate the reported condition.The tech found different alarms during the course of the procedure.The device tested and no problems were detected and user error was suspected based on the use of the incorrect filler.The device serial number history report indicates no further related issues have been reported for this device.Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a procedure on an optia machine, the wrong filler was used by the operator.It is unknown at this time if medical intervention was required for this event.Patient information and outcome are not available at this time.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, h.6, and h.10 and corrected information in e.3, h.5 and h.8.Investigation: before priming the system with saline (prior to patient connection), the centrifuge ramps up to verify the correct filler is installed.If the optia detects that the filler does not match the selected procedure, the device will alert the operator.Since rinseback could not be performed, the patient's final fluid balance (fb) was estimated.Based on the tbv of the patient (4500 ml) and the extracorporeal volume (ecv) of an idl disposable set (297 ml), the worst case final fb for the patient was approximately 93%, which is within recommended limits.Fb = (4500 - 297)/4500 x 100 = 93% root cause: based on the technical findings, the failure was caused by the operator using the wrong filler and overriding the warning to verify the filler type.Corrected investigation: the following statement is no longer applicable to this investigation: before priming the system with saline (prior to patient connection), the centrifuge ramps up to verify the correct filler is installed.If the optia detects that the filler does not match the selected procedure, the device will alert the operator.Possible causes of the alarm include but are not limited to: procedure or filler was not correct.Filler identification error occurred.Debris on the filler.Channel was not correctly loaded.Defective identification block on idl filler.Discoloration on the non-idl filler.Debris on glass in front of camera.
 
Event or Problem Description
Upon follow-up, the terumo bct customer representative stated a tpe procedure was chosen and was performed with the idl filler that was present from a previous wbcd procedure and was not replaced immediately after the last wbcd.The entire procedure was carried out with the wrong filler.Rinseback could not be performed.The blood warmer tubing was flushed with an extra line.Two days later, the patient returned for another tpe with no specific problems and no adverse consequences were reported.No medical interventions were required.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, h6 & h10.Investigation: two fillers are used in the spectra optia machine, the standard filler and the intermediate density layer (idl) filler.The patient's extracorporeal blood volume using the idl filler is larger than that when using the standard filler; therefore, using the idl filler for procedures that should use the standard filler can result in hypovolemia and/or low intravascular rbc content during the procedures in small patients.Before priming the system with saline (prior to patient connection), the centrifuge ramps up to verify the correct filler is installed.If the optia detects that the filler does not match the selected procedure, the device will alert the operator.Possible causes of the alarm include but are not limited to: - procedure or filler was not correct.- filler identification error occurred.- debris on the filler.- channel was not correctly loaded.- defective identification block on idl filler - discoloration on the non-idl filler - debris on glass in front of camera one year of service history was reviewed for this device with no issues related to the reported condition identified.The device serial number history report indicates no further related issues have been reported for this device.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
No adverse consequences to the patient were reported and the patient is "fine".Pursuant to eu data protection laws, the patient information is not available from the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.10.Correction: an email was sent to offer retraining.The terumo bct customer representative did not provide a response.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA APHERESIS SYSTEM
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
MDR Report Key10385463
Report Number1722028-2020-00371
Device Sequence Number16857425
Product Code GKT
UDI-Device Identifier05020583610002
UDI-Public05020583610002
Combination Product (Y/N)N
Initial Reporter CountryBE
Number of Events Summarized1
Summary Report (Y/N)Y
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number61000
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2020
Supplement Date Received by Manufacturer11/17/2020
12/08/2020
02/05/2021
Initial Report FDA Received Date08/10/2020
Supplement Report FDA Received Date11/30/2020
12/23/2020
02/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;